• I had 5 weeks of radiation back in September of 2012. I still have an itchy patch on my back. Is this normal?

    Asked by ValerieR on Sunday, April 28, 2013

    I had 5 weeks of radiation back in September of 2012. I still have an itchy patch on my back. Is this normal?

    6 Answers from the Community

    6 answers
    • debco148's Avatar

      Valerie, just wanted to share, I had my 6 month check up with my radiological onc last week. I asked almost the same question.. my itchy spot is near the collar bone and sometimes in the shoulder blade area. Also, I still feel those pings under my arm and around the chest bone area. The doctor said that these side effects can last a few years. For the itching, because that area has been burned, and is probably dry, they recommend aquaphor cream. Just make sure whatever creams you use don't have alchohol content because it will make the itching worse by drying out the skin more. My itching is very sore when I do give in and scratch it so I can tell this skin is pretty damaged.

      over 3 years ago
    • JudyW's Avatar

      I'm almost exactly two years out of treatment,the last of which was radiation. I have recently developed an itchy spot in my armpit, which is where I had the heaviest radiation for lymph nodes. I've been using over-the-counter cortisone cream and it takes the itchiness away. No one has been able to explain it yet -- just "well, maybe it's from the radiation...."

      over 3 years ago
    • jad's Avatar

      All the above responses apply to me.
      My theory is that some of us just have more sensitive skin than others.
      I had itchiness problems many times over the years PRE-cancer.

      over 3 years ago
    • Kossmore's Avatar

      My breast itched so bad I did not wear a top around the house. I wrapped a towel aournd my shoulders and held it away from my body with my arms. It was horrible! Over the counter cortizone helped but had to use a lot and kept appling it, way more than the recomended dose. Finally the doctor gave me a perscription strength 2% cortizone which worked much better. You need to keep on your doctor and the nurses letting them know how uncomfortable you are.

      over 3 years ago
    • SueW's Avatar
      SueW Cancer Community Outreach Coordinator 513-865-5579

      It might be a good idea to contact your radiation oncology office for their advice about skin treatments. Aquaphor is a great over the counter for dry or itchy skin.

      over 3 years ago
    • Bug's Avatar

      Hi, ValerieR. I had 6 1/2 weeks of radiation that ended in November 2010. In August 2012 I developed a dime size pink spot with some itchiness on the breast that was radiated. The dermatologist said it was eczema. She recommended Cetaphil and prescribed some cream (I was to use both). She didn't think it was related to the radiation. I'm suspicious, though, and am going to ask the oncologist when I have the next follow-up visit. Anyway, the spot finally went away after several weeks. I still use Cetaphil on the area every morning and sometimes in the evening as well. I have since talked to a gal who uses an Aveeno product that is specifically made for eczema and she said it works really well. (Her eczema is on her hands and I don't believe she has had cancer.) I haven't tried it yet. I hope you have found some answers. BTW, I posted a question about my spot on March 13, 2013, and got several responses and I'm wondering if it might be helpful to check my wall to see them...? Take care.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more triple-negative breast cancer, lobular questions.  Also, don't forget to check out our Triple-Negative Breast Cancer, Lobular page.